Mrs Robertson was an unhappy woman, and not without reason. Her son was in prison for assault, and her husband had left her, mainly because of her drinking. She also smoked 30 cigarettes a day, and I always had to spray the room after she left. I had long since given up trying to make her stop.
She was 59 and I felt really sorry for her. After her husband left she became severely depressed and I tried to counsel her, but I was worried she might be a suicide risk so referred her for a psychiatric opinion.
She was prescribed citalopram 20mg, and given a prescription for 14 tablets.
She went straight home and took the lot with half a bottle of gin.
She was surprised to wake up the next morning, but struggled to the surgery to tell me what she had done.
Knowing that citalopram, like other SSRIs, is rarely fatal in overdose, I wasn't too worried, but then she told me she had severe pain in her right eye, and her vision was 'funny'.
I was tempted to dismiss this - a throbbing head seemed a small price to pay for cheating death - but she was insistent the pain was really bad, and the eye did look bloodshot.
Using the Snellen eye chart, she appeared to have a visual acuity of only 6/24 in her right eye, whereas in the past she had always had perfect vision. I had a look in her fundi and couldn't see much of note, but this was a new symptom and it was difficult to argue with the eye test.
Luckily our local optician agreed to see Mrs Robertson straight away.
I received a call half an hour later to tell me her intraocular pressure was 66mmHg in the right eye and 34mmHg in the left. Normal pressures are between 10 and 21mmHg.
She had acute glaucoma, and I sent her to hospital where she was seen in our excellent local emergency eye clinic.
At the hospital, the diagnosis was confirmed as acute-angle closure glaucoma, and she was admitted and started on drugs to lower the intraocular pressure including timolol, pilocarpine and dexamethasone. The pressures began to come down, and she underwent bilateral Yag laser iridotomies. Her vision deteriorated until she could only see hand movements in the right eye, but after a few days this began to improve.
Mrs Robertson's ophthalmologist thought this episode was probably related to her overdose of an SSRI.
The pathophysiological basis for an acute-angle closure glaucoma in relation to this type of antidepressant medication is not certain, but it is thought that citalopram may have a direct action on the iris or ciliary body muscle through serotonergic or anticholinergic mechanisms, or both.
Mrs Robertson did well, and surprisingly her depression was much improved after this suicide attempt. My theory is that she was frightened that she could end up blind and severely disabled if she tried anything like that again, so she resolved to try to make a go of the rest of her life.
Her drinking has certainly moderated, and she now has a part-time job in the local supermarket. However her vision did not improve beyond 2/24 in her right eye.
I was so pleased to see her life taking a positive turn that I even started trying to get her to cut down on her smoking again.
Dr Barnard is a former GP in Fareham, Hampshire
Glaucoma awareness week is 11-17 June. For more information, visit www. glaucoma-association.com
- It is important to take a history relating to eye problems before prescribing antidepressants.
- The presentation of acute-angle glaucoma includes pain in the eye, bloodshot appearance, nausea and vomiting, and haloes around lights.
- Acute glaucoma can cause permanent visual loss and is a genuine ophthalmic emergency.
- A number of drugs can cause or exacerbate angle-closure glaucoma, and these include: adrenergic agonists; cholinergics; anticholinergics; sulpha-based drugs; SSRIs; tricyclic and tetracyclic antidepressants; anticoagulants; and H1 and H2-receptor antagonists, especially in patients predisposed with narrow angles of the anterior chamber.